Alert archive / Wyoming / Special Weather Statements in 2020
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 29, 2020, 9:10 PM MDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 9:10 PM MDT (03:10 UTC)
- Expired
- May 29, 2020, 10:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Riverton, WY
The radar
The Pocatello radar (KSFX), 216 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
490
WWUS85 KRIW 300310
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
910 PM MDT Fri May 29 2020
WYZ001-300415-
Yellowstone National Park-
910 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE
NATIONAL PARK UNTIL 1015 PM MDT...
At 906 PM MDT, Doppler radar was tracking a thunderstorm about 15
miles south of West Yellowstone, moving east at 20 mph.
Occasional cloud to ground lightning and winds in excess of 30 mph
are expected with this thunderstorm.
This strong thunderstorm will be near...
Fairy Falls around 955 PM MDT.
Old Faithful around 1000 PM MDT.
Fountain Paint Pot around 1005 PM MDT.
Craig Pass around 1015 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4455 11105 4459 11067 4458 11067 4455 11065
4436 11062 4435 11105
TIME...MOT...LOC 0306Z 267DEG 16KT 4445 11114
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 29, 1:34 PM MDT, 7 hours 36 minutes earlier.
Area forecast discussion, May 29, 1:34 PM MDT, 7 hours 36 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Riverton WY 134 PM MDT Fri May 29 2020 .SHORT TERM...Today through Saturday night Scattered thunderstorms are already popping at the time of this writing in northwest Wyoming. A building ridge of high pressure is sliding in from the west. A vort max will be riding the crest of the ridge axis and will affect our northern zones this afternoon and evening the most significantly. Looking upstream, capes are already up to 1220 J/KG in eastern Idaho. Our northern and east central zones are under a marginal risk of severe weather. Lifted indices of -3.5 to -4 will be seen today in the far west and in Johnson County. Most of the significant thunderstorm activity today should be relegated to our northern zones for the rest of this afternoon and evening, with much lesser chances south. However, a separate vort max could initiate a focus for a few convective cells over Sweetwater County for the rest of today as well. Saturday looks to be the most active day in the short term as the flow rapidly backs to the southwest on the backside side of the exiting ridge and ahead of a vigorous shortwave tracking northeast across the Pacific Northwest. The southwest flow will become difluent during the day Saturday. The actual trough passage and associated strong vort max will track northeast across the area late Saturday night. Ahead of this approaching feature, lifted indices will drop to -5.5 in the far west and -7.5 across northern Johnson County. SPC has much of our northern and eastern CWA in a marginal risk. This correlates with our highest capes as well. So strong thunderstorms are certainly possible in our northern and eastern zones Saturday afternoon and should last well into the evening. Scattered less intense thunderstorms are also expected across the rest of the CWA Saturday afternoon and evening with strong gusty winds certainly a potential with these convective cells as well, given the strengthening flow aloft. Lingering moisture and instability will keep the shower activity going well past midnight tonight until the aforementioned trough passage occurs shortly before sunrise Sunday morning. After the trough passage, attention than shifts to dry warm and windy conditions that will move in from the southwest that will be addressed in the extended forecast discussion. As for high temperatures Saturday, many areas will see the hottest temperatures so far this season Saturday afternoon give the 15.5C 700mb temps expected, with some areas in the Big Horn and the Wind River Basin seeing the first 90 reading for the first time this season. .LONG TERM...(Sunday through Thursday) Will continue with persistence as the overall weather pattern will remain nearly the same as previously forecast through the early portions of next week. An upper level ridge axis will remain in control of the weather across the region and over the plains on Monday, as a broad, upper level ridge will maintain its hold over the Plains Monday, and a deep longwave trough remains off of the California coast. This ridge and trough orientation will keep Wyoming in a predominant southwest to southerly flow through the period. You can expect near record to record temperatures from Sunday afternoon through Monday afternoon and nearly 15 degree above normal for this time of the year. Slightly above normal temperatures are expected through the latter part of next week. Afternoon 700 millibar temperatures will remain between 11C to 15C through much of the week. Showers and thunderstorms will be possible over far southern portions late Monday afternoon into the evening as the mid to upper level flow shifts more toward the south. A weak shortwave rotating northward from New Mexico and Colorado will tap into the abundant Pacific moisture, setting the stage for more organized shower and thunderstorm activity across southern sections of the forecast area and into Colorado. The northern stream jet will be situated over the southern Canada/US northern tier states during the Monday to Tuesday time frame. Another shortwave moving through the jet will pass over MT/WY Tuesday, with showers and storms possible over especially Johnson and into Natrona counties by late afternoon and into Monday evening both days once again. A later shortwave will eject from the upper low off of the southern California coast by Wednesday and should move over the Great Basin. Scattered showers and thunderstorms in the west are expected to move east and could spill over east of the Divide by Wednesday evening. The same similar pattern should set up for Thursday to round out the extended forecast period. Also by Thursday, the upper low is progged by the extended forecast models to move onshore to California, further enhancing thunderstorm chances into the western toward the central portions of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) VFR conditions are expected to continue through the forecast period with isolated showers and storms possible this evening until around 06Z, especially across northern Wyoming and in vicinity of KCOD and further south at KRKS. There may be some isolated wind gusts to around 30 mph with any storms that develop. Winds overall will be light and generally variable through the forecast periods. A marginal risk of strong/severe isolated storms will be possible after 21Z Saturday from KCOD extending southeast to near KCPR. Will be mentioning at least a VCTS for these areas. Will increase wind speeds at most locations after 18Z Saturday. && .FIRE WEATHER... An upper level disturbance will cross the area this afternoon and bring isolated to widely scattered afternoon and evening showers and thunderstorms. A few thunderstorms could turn strong, especially in northern Wyoming, with strong wind gusts being the main threat. Otherwise, expect a warm day. Relative humidity will be in the mid to upper teens across the southern third of Wyoming for the rest of this afternoon. However, winds should remain light to moderate except in and around any shower or thunderstorm. Mixing and smoke dispersal will range from fair to poor in some of the northern basins, to good to excellent in the west and south. Temperatures will be even warmer Saturday with some areas in the Big Horn and the Wind River Basin seeing the first 90 reading for the first time this season. the minimum relative humidity will be slightly higher Saturday. A better chance of thunderstorms is expected Saturday afternoon and evening. Some storms could turn strong in northern and eastern zones Saturday. Sunday is shaping up to be dry, warm, and windy with elevated fire conditions expected. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Troutman AVIATION...Troutman FIRE WEATHER...Lipson
Hazardous weather outlook, May 29, 2:45 PM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 245 PM MDT Fri May 29 2020 WYZ001>020-022>030-300800- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 245 PM MDT Fri May 29 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated strong thunderstorms possible, mainly in northern Wyoming. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Widely scattered afternoon and evening thunderstorms. Strong to possibly severe thunderstorms are possible generally across the Bighorn Basin, Johnson and Natrona counties by late afternoon. Sunday...Elevated fire behavior possible in portions of the area in the afternoon. Monday...Showers and thunderstorms possible over far southern portions late in the afternoon into the evening. Tuesday...Showers and thunderstorms possible over eastern portions late in the afternoon into the evening. Wednesday...Scattered afternoon showers and thunderstorms west of the Divide. Showers east of the Divide through the overnight hours. This weekend into next week...Unseasonably warm temperatures will result in rapid mountain snowmelt. Significant rises are expected on area creeks and rivers where ample snow remains in the headwaters. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
In the hours before
Special weather statement, May 29, 4:07 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
407 PM MDT Fri May 29 2020
WYZ028>030-292300-
Flaming Gorge-East Sweetwater County-Rock Springs and Green River-
407 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
500 PM MDT...
At 406 PM MDT, Doppler radar was tracking a thunderstorm near Rock
Springs, moving northeast at 40 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
This thunderstorm will be near... Superior around 435 PM MDT.
Other locations impacted by this storm include Southwest Wyoming
Regional Airport, Reliance, Point Of Rocks and Sweetwater County
Fairgrounds.
This includes Interstate 80 between mile markers 89 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4144 10951 4169 10947 4181 10927 4183 10859
4153 10856
TIME...MOT...LOC 2206Z 236DEG 36KT 4167 10929
LipsonSpecial weather statement, May 29, 4:40 PM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
440 PM MDT Fri May 29 2020
WYZ019-028>030-300015-
Flaming Gorge-East Sweetwater County-Green Mountains and Rattlesnake
Range-Rock Springs and Green River-
440 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
615 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bitter Creek Rest Area, which is 29 miles east of Rock
Springs, moving east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This strong thunderstorm will be near...
Bitter Creek Rest Area around 500 PM MDT.
Wamsutter around 610 PM MDT.
Other locations impacted by this storm include Southwest Wyoming
Regional Airport, Bitter Creek, Red Desert, Point Of Rocks,
Sweetwater County Fairgrounds, Reliance and Tipton.
This includes Interstate 80 between mile markers 103 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10922 4199 10928 4202 10750 4166 10751
4166 10793 4100 10792
TIME...MOT...LOC 2239Z 265DEG 21KT 4163 10868
21Special weather statement, May 29, 4:43 PM MDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Fri May 29 2020
WYZ011-020-292330-
Southeast Johnson County-Natrona County Lower Elevations-
443 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Linch, which is 18 miles southeast of Kaycee, moving southeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Linch around 455 PM MDT.
About 5 miles northeast of Edgerton around 505 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4349 10608 4330 10608 4354 10646 4368 10634
4357 10602 4350 10602
TIME...MOT...LOC 2242Z 300DEG 19KT 4357 10632
21Local storm report, May 29, 4:48 PM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
448 PM MDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 8 SE RELIANCE 41.60N 109.07W
05/29/2020 M62 MPH SWEETWATER WY ASOS
ASOS STATION KRKS ROCK SPRINGS AIRPORT.
&&
21Special weather statement, May 29, 5:11 PM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Fri May 29 2020
WYZ011-020-292330-
Southeast Johnson County-Natrona County Lower Elevations-
511 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
530 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edgerton, which is 28 miles southeast of Kaycee,
moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Johnson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4349 10608 4338 10608 4349 10628 4362 10616
4356 10602 4350 10602
TIME...MOT...LOC 2310Z 300DEG 24KT 4349 10614
21Special weather statement, May 29, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
910 PM MDT Fri May 29 2020
WYZ001-300415-
Yellowstone National Park-
910 PM MDT Fri May 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE
NATIONAL PARK UNTIL 1015 PM MDT...
At 906 PM MDT, Doppler radar was tracking a thunderstorm about 15
miles south of West Yellowstone, moving east at 20 mph.
Occasional cloud to ground lightning and winds in excess of 30 mph
are expected with this thunderstorm.
This strong thunderstorm will be near...
Fairy Falls around 955 PM MDT.
Old Faithful around 1000 PM MDT.
Fountain Paint Pot around 1005 PM MDT.
Craig Pass around 1015 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4455 11105 4459 11067 4458 11067 4455 11065
4436 11062 4435 11105
TIME...MOT...LOC 0306Z 267DEG 16KT 4445 11114
21The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:11 PM MDT | Special Weather Statement | RIW | Teton | 64 min |
| May 30, 1:22 PM MDT | Special Weather Statement | RIW | Sweetwater | 53 min |
| May 30, 2:10 PM MDT | Special Weather Statement | RIW | 50 min | |
| May 30, 2:18 PM MDT | Special Weather Statement | RIW | Sweetwater | 57 min |
| May 30, 2:32 PM MDT | Special Weather Statement | RIW | Sublette | 58 min |
| May 30, 2:35 PM MDT | Special Weather Statement | RIW | Park | 25 min |
| May 30, 2:47 PM MDT | Special Weather Statement | RIW | 43 min | |
| May 30, 2:59 PM MDT | Special Weather Statement | RIW | Park | 31 min |
| May 30, 3:30 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| May 30, 3:35 PM MDT | Special Weather Statement | RIW | Natrona | 55 min |
| May 30, 3:45 PM MDT | Special Weather Statement | RIW | 60 min | |
| May 30, 4:00 PM MDT | Special Weather Statement | RIW | Fremont | 60 min |
| May 30, 4:01 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| May 30, 4:29 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| May 30, 4:31 PM MDT | Special Weather Statement | RIW | Fremont | 44 min |
| May 30, 4:40 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 20 min |
| May 30, 4:45 PM MDT | Special Weather Statement | RIW | Natrona | 30 min |
| May 30, 4:57 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 29 min |
| May 30, 4:59 PM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| May 30, 5:03 PM MDT | Special Weather Statement | RIW | 27 min | |
| May 30, 5:14 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| May 30, 5:18 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| May 30, 5:25 PM MDT | Special Weather Statement | RIW | Washakie | 35 min |
| May 30, 5:37 PM MDT | Special Weather Statement | RIW | Natrona | 23 min |
| May 30, 5:44 PM MDT | Special Weather Statement | RIW | 61 min | |
| May 30, 5:56 PM MDT | Special Weather Statement | RIW | Washakie | 34 min |
Nearby
Special Weather Statements in Wyoming, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.